Re: Stopping Prednisone :-)


Re: Stopping Prednisone -- Darlene Campbell
Posted by Liesl (Lee) Dutro , 2003/03/15, 20:07:41 Post Reply Top of Thread Main Forum
NO NO NO, don't do that! Wean down... at most go down 1mg. a week. But, I really think you should consult with your doctor. Your system has adjusted to receiving 5mg per day... stopping cold could result in bad consequences... in serious case even death! At 5mg, you are so low... it wont take very long to be off of it by weaning properly.

Here is some info I found:

Why Can't Prednisone Be Discontinued Suddenly?
Prednisone is a synthetic steroid hormone. It cannot be stopped abruptly because the adrenal gland, which makes natural steroid hormones for the body, is suppressed by long term prednisone administration. Since some steroids are necessary for life, abruptly stopping prednisone leaves one without any steroids at all, a condition known as Addisonian crisis. Given time, if the adrenal is stimulated to produce steroids by gradual reduction in the dosage of prednisone, it will eventually begin to wake up and produce natural steroids in most cases. It is thought that if one becomes ill, more steroids are needed since the natural response to stress (like trauma, an operation, an infection, etc) is for the adrenal gland to pour out steroids. Until one's adrenal gland is up to par though, this is not possible. So anyone on steroids or recently weaned off steroids needs to be aware of this. We give all our patients "Medic Alert" bracelets that state they are a transplant patient and have been on steroid supplements. I recommend all transplant patients have one.

Jeff Punch
Transplant Surgery
University of Michigan
jeff.punch@umich.edu


This is an excerpt from the attached link:

Only your doctor can decide how long you'll need to take prednisone, since it depends on your individual condition. If you run out of prednisone, don't assume you're to stop taking it; contact your doctor to be sure. [Do NOT stop prednisone without discussing this with your doctor. The side effects of stopping prednisone suddenly can be dangerous.]

If you're on long-term prednisone therapy, you should wear a MedicAlert bracelet. The reason is, when you suffer any kind of major trauma, such as a car accident, your adrenal glands would normally step up production to meet the added challenge of healing. Because your prednisone therapy will have slowed down production, though, your adrenals won't be able to meet the challenge, and you'll need additional cortisone. If you're unconscious or can't speak up for any reason, a bracelet will alert the attending doctors to administer cortisone. And keep wearing the bracelet for a year after prednisone therapy has been stopped, because it can take that long for the adrenal glands to regain peak performance
Related link: http://www.arthritis.ca/tips%20for%20living/understanding%20medications/corticosteroids/tablets/default.asp?s=1

Author Profile | Edit | Post Reply | Recommend | Alert Original Message Top of Thread Refresh Current page